Last spring I visited my family practice physician. She is a woman of Goddess age and I asked her if she was taking anything for Menopause symptoms. When she told me that she was on HRT, I Mentioned that I was considering titrating off my bioidentical estrogen, since I’d been on it nearly three years.
Research suggests that a woman can take hormones for 3-5 years with no increase in side effects like cancer, stroke, or blood clots. Bioidentical hormones might be safer, but we don’t know that for sure. So my goal had been three years of hormones and then au naturel.
“I tried to go off this month,” my MD shared. “But I was dripping on my patients and it is just too hot with summer right around the corner. So I’m going to wait.” Feeling that to be prudent, I decided that I’d wait also. Summer is enough of a trial for the thermically challenged without tempting fate!
This month I went back for my annual checkup and broached the subject again. Had my MD (we’ll call her Dr. A) decreased or discontinued her HRT (hormone replacement therapy)? She had not.
I proposed that she and I try to decrease and ultimately discontinue our hormone therapy together. “It’ll be fun,” I told her. “It might be fun,” she mused with a small frown.
Furthermore, we agreed to keep track on a daily basis of any symptoms or signs of withdrawal from estrogen addiction and to post our progress right here on Menopause Goddess Blog.
So, starting one week from today, two real Menopausal women, an MD and an RN, will attempt the terrifying, amazing feat of weaning ourselves from pill and patch. Evel Knievel, eat your heart out.
Like the Cowardly Lion as he prepares to storm the witch’s castle to rescue Dorothy in the Wizard of Oz, I have just one favor to ask our sister goddesses before we run this gauntlet. Talk us out of it! (Just kidding. Sort of. No really.)
Lastly, if you’ve already performed this heroic act of derring-do? Tell us how it went for you. We’ll take all the preparation, encouragement, and ideas we can get! And chocolate. Please send chocolate.